Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 29, 2019, 10:25 PM EST for 37 counties in Virginia; 4 counties in West Virginia; 9 counties in North Carolina. It took effect at Jan 30, 2019, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2019, 10:25 PM EST (03:25 UTC)
- In effect from
- Jan 30, 2019, 7:00 AM EST
- Expired
- Jan 30, 2019, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
All 50 counties
Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WWUS71 KRNK 300325 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1025 PM EST Tue Jan 29 2019 ..Strong westerly winds on Wednesday... .A secondary Arctic cold front will cross the region early Wednesday bringing another quick surge of even colder air. Winds behind the front will quickly increase as deeper mixing develops by the afternoon. Wind gusts to over 50 mph will be possible especially along the Blue Ridge and near higher ridges. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-301130- /O.NEW.KRNK.WI.Y.0007.190130T1200Z-190131T0000Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1025 PM EST Tue Jan 29 2019 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 7 AM to 7 PM EST Wednesday. * Winds...West 15 to 30 mph with gusts up to 50 or 55 mph. * Timing...Wednesday, especially during the afternoon. * Impacts...Strong winds may topple trees which could lead to downed powerlines. * Locations...Mainly along and west of the Blue Ridge. * Hazards...Very strong westerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
3 follow-up statements
176 WWUS71 KRNK 300911 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 411 AM EST Wed Jan 30 2019 ..Strong westerly winds on Wednesday... .A strong arctic cold front will cross the region early Wednesday bringing another quick surge of very cold air. Winds behind the front will quickly increase as deeper mixing develops by the afternoon. Wind gusts to over 50 mph will be possible especially along and west of the Blue Ridge at the higher elevations. Power outages are possible and loss of power may render primary heating units inoperable during this bitter cold snap. NCZ004>006-020-VAZ043>047-058-059-301800- /O.EXB.KRNK.WI.Y.0007.190130T1500Z-190131T0000Z/ Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Yadkinville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 411 AM EST Wed Jan 30 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 10 AM this morning to 7 PM EST this evening. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Timing...Strongest winds late morning through this afternoon * Impacts...Strong winds may topple trees which could lead to downed powerlines and power outages. * Locations...East of the Blue Ridge across the foothills, piedmont, and Southside. * Hazards...Very strong westerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-301800- /O.CON.KRNK.WI.Y.0007.190130T1200Z-190131T0000Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 411 AM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... * Winds...West 20 to 30 mph with gusts up to 55 mph. * Timing...Strongest winds mid morning through this afternoon * Impacts...Strong winds may topple trees which could lead to downed powerlines and power outages. * Locations...Mainly along and west of the Blue Ridge. * Hazards...Very strong westerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
298 WWUS71 KRNK 301635 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1135 AM EST Wed Jan 30 2019 ..Strong westerly winds this evening... .Am Arctic cold front will cross the region this afternoon. Winds behind this front will gust up to 55 MPH, especially along and west of the Blue Ridge at the higher elevations. Power outages are possible and loss of power may render primary heating units inoperable during this bitter cold snap. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-310000- /O.CON.KRNK.WI.Y.0007.000000T0000Z-190131T0000Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1135 AM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * Winds...West 20 to 30 mph with gusts up to 55 mph. * Timing...Strongest winds through this evening. * Impacts...Strong winds may topple trees which could lead to downed power lines and power outages. * Locations...Mainly along and west of the Blue Ridge. * Hazards...Strong westerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ NCZ004>006-020-VAZ043>047-058-059-310000- /O.CON.KRNK.WI.Y.0007.000000T0000Z-190131T0000Z/ Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Yadkinville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 1135 AM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * Winds...West 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest winds through this evening. * Impacts...Strong winds may topple trees which could lead to downed power lines and power outages. * Locations...East of the Blue Ridge across the foothills, piedmont, and Southside. * Hazards...Strong westerly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ PW
936 WWUS71 KRNK 302353 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 653 PM EST Wed Jan 30 2019 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-310100- /O.EXP.KRNK.WI.Y.0007.000000T0000Z-190131T0000Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 653 PM EST Wed Jan 30 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Winds are gradually diminishing. In spite of the diminishing wind, low wind chill values are still forecast through Thursday morning. Please take precautions for the bitter cold and low wind chill values. $$ NCZ004>006-020-VAZ043>047-058-059-310100- /O.EXP.KRNK.WI.Y.0007.000000T0000Z-190131T0000Z/ Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Danbury, Eden, Yanceyville, Yadkinville, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 653 PM EST Wed Jan 30 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Winds are gradually diminishing. In spite of the diminishing wind, low wind chill values are still forecast through Thursday morning. Please take precautions for the bitter cold and low wind chill values. $$ 11
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 29, 10:13 PM EST, 12 minutes earlier.
Area forecast discussion, Jan 29, 10:13 PM EST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
1013 PM EST Tue Jan 29 2019
.SYNOPSIS...
Initial cold front exits to the east this evening followed by a
secondary Arctic front on Wednesday. This will lead to drier but
very cold weather under strong northwest winds overnight into
Thursday ahead of Arctic high pressure building in from the
northwest. The Arctic high moves offshore Friday allowing for a
moderation in temperatures by the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Update as of 1010 PM EST Tuesday...
Based on new guidance have decided to issue a wind advisory for
most of the mountains for Wednesday given such deep mixing and
cold advection beneath a 40 kt 85h jet. Doesnt appear winds will
be strong enough for a warning over the NC ridges but gusts to
advisory levels could go farther east in which the midshift
could extend. Also adding in Bath cty to the wind chill advisory
overnight at this point where winds are expected to coincide
more with the cold temps.
Previous update as of 830 PM EST Tuesday...
Already sent an earlier update to the forecast to basically
remove going pops with the initial front now to the east of the
area. However with still a few bands of light snow or flurries
over the west, have kept in a mention for a flurry or two until
moisture fades even more overnight per arid soundings aloft this
evening. Otherwise will be in between the earlier
front/moisture and the secondary Arctic boundary that remains
just west of the Ohio Valley this evening. This area of weak
subsidence should keep skies mainly clear as cold advection
continues to bleed in before the flow backs a bit late just
ahead of the Arctic shot. Latest guidance also shows some
leveling off of the cold advection aloft late before resuming
again by Wednesday afternoon which should keep temps from
bottoming. Expect this to also keep winds below advisory levels
overnight, but still enough to support wind chill headlines
over the higher elevations. Best winds will develop Wednesday
and given deep mixing appears likely to be near advisory levels
mountains. Thus including mention within the wind chill product
overnight. Otherwise tweaked down lows a few more degrees over
the west where already near forecast values but without change
to headlines for now.
Previous discussion as of 130 PM EST Tuesday...
Arctic front will move across and east of the mountains this
evening...precipitation coming to an end as cold air infiltrates
the forecast area from the west. Concern through the evening
will be potential freeze of water on roads which may produce
some icy travel, especially across the mountains where
temperatures are already below freezing.
Following the passage of the cold front, winds should increase
from the northwest. Gusts of 25 to 35 MPH will likely occur in
the higher elevations along and west of the Blue Ridge. The
strongest winds should take place sometime during Wednesday
afternoon, but they are expected to hold just below advisory
criteria. Meanwhile, the combination of wind and an Arctic air
mass should send wind chills toward zero by Wednesday morning
along and west of the Blue Ridge, while the Piedmont could reach
the single digits. High temperatures on Wednesday were kept
below guidance due to the high confidence in cold air advection.
There is also a low threat of upslope flurries or snow showers
in parts of southeast West Virginia. Nevertheless, it will be
quite cold with gusty winds for the CWA on Wednesday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EST Tuesday...
Bitter cold airmass will envelop much of the eastern CONUS for
the remainder of the work week. This Arctic plunge will offer
several days/nights of temperatures well below freezing. As
would be expected with an arctic airmass moisture will be
limited, and focus will be on the bitter cold and wind. With
temperatures forecast to be in the single digits and teens, it
will not take much wind to produce subzero wind chill values. As
such, combination of wind chill advisories and warnings will be
in play from Wednesday into Thursday with potential for wind
chills to dip into the minus 5 to minus 20 realm, the coldest of
the air passing overhead early Thursday.
Arctic high pressure will begin to drift east of the area
Thursday night into Friday. On the back side of this feature,
warm air advection, in addition to an approaching short wave,
will begin to generate cloud cover and the potential for some
light precipitation. Attm it appears QPF will generally be under
a tenth of an inch which may end up being in the form of snow
across the higher elevations... a coating to an inch of snow on
a 10:1 conversion.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EST Tuesday...
Model consensus is for the arctic airmass to retreat north this
weekend, with building heights and warming temperatures across
the southeastern United States. Once this warming trend becomes
established, southwest winds will then begin to introduce
deeper moisture from the Gulf Coast northward, impacting our
region for next week. With temperatures forecast above
freezing, p-type is expected to be rain.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 554 PM EST Tuesday...
Cold front currently moving east of the area allowing
precipitation to end out east early this evening. May still see
some passing snow showers around KBLF along with lingering sub-
VFR cigs. Otherwise expecting mainly VFR tonight as the area
slides into a weak subsidence region ahead of the actual
upstream Arctic front. However west to northwest winds should
remain quite strong with gusts topping 25-30 kts at times over
the mountain locations overnight.
After the passage of the Arctic cold front Wednesday, winds
should increase again from the northwest. Confidence is highest
for gusts reaching or potentially surpassing 30-40 KT espcly
along the Blue Ridge by Wednesday afternoon. A few flurries or
snow showers may accompany the boundary Wednesday morning over
the mountains where a period of MVFR cigs could occur at
KBLF/KLWB. Otherwise, VFR conditions with gusty winds will
prevail throughout the day.
Extended Aviation Discussion...
Arctic high pressure will provide VFR conditions under
diminishing winds by Thursday. A weak disturbance may approach
the mountains on Friday, which could bring a band of light rain
or snow that may temporarily trigger MVFR/IFR conditions there.
VFR conditions should return on Saturday and continue into
Sunday as high pressure drifts off the coast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 AM to 7 PM EST Wednesday for VAZ007-
009>020-022>024-032>035.
Wind Chill Advisory from 4 PM Wednesday to noon EST Thursday
for VAZ007-009>014-016>019-022>024.
Wind Chill Advisory until noon EST Thursday for VAZ015-020.
NC...Wind Advisory from 7 AM to 7 PM EST Wednesday for NCZ001>003-
018-019.
Wind Chill Advisory from 4 PM Wednesday to noon EST Thursday
for NCZ002.
Wind Chill Advisory until noon EST Thursday for NCZ001-018.
WV...Wind Advisory from 7 AM to 7 PM EST Wednesday for WVZ042>044-
507-508.
Wind Chill Advisory from 4 PM Wednesday to noon EST Thursday
for WVZ042>044-507.
Wind Chill Warning from 4 PM Wednesday to noon EST Thursday
for WVZ508.
Wind Chill Advisory until 4 PM EST Wednesday for WVZ508.
&&
SYNOPSIS...JH/PW
NEAR TERM...JH/PW
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/PWHazardous weather outlook, Jan 29, 3:33 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 333 PM EST Tue Jan 29 2019 WVZ508-302045- Western Greenbrier- 333 PM EST Tue Jan 29 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST WEDNESDAY... ...WIND CHILL WARNING IN EFFECT FROM 4 PM WEDNESDAY TO NOON EST THURSDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory through Wednesday. Wind Chill Warning Wednesday night into Thursday. Otherwise, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>044-507-302045- Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Mercer-Summers-Monroe-Eastern Greenbrier- 333 PM EST Tue Jan 29 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO NOON EST THURSDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory Wednesday night through Thursday. Otherwise, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-302045- Ashe-Watauga-Grayson- 333 PM EST Tue Jan 29 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST THURSDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory Wednesday night through Thursday. Otherwise, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ034-035-045>047-059-302045- Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 333 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very cold temperatures will combine to produce low wind chills Wednesday night into Thursday. A Wind Chill Advisory may be needed for these areas if confidence increases on wind chill temperatures below 0F and wind speeds above 5 mph Wednesday night into Thursday. Otherwise, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032-033-043-044-058-302045- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry- Pittsylvania-Halifax- 333 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very cold temperatures will combine with light winds to produce low wind chills Wednesday night into Thursday in the single digits above zero. Otherwise, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 29, 5:22 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM SNOW 4 NNW BENT MOUNTAIN 37.20N 80.15W
01/29/2019 M3.0 INCH ROANOKE VA BROADCAST MEDIA
WDBJ REPORTED 3 INCHES OF SNOW ON POOR
MOUNTAIN. ALSO HAD A LIGHT GLAZE OF ICE.
&&
ALLocal storm report, Jan 29, 6:03 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW 2 NW COPPER VALLEY 37.00N 80.56W
01/29/2019 M1.5 INCH PULASKI VA PUBLIC
&&
ALLocal storm report, Jan 29, 6:04 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM SNOW 4 E ALUM RIDGE 36.96N 80.39W
01/29/2019 M0.9 INCH FLOYD VA NWS EMPLOYEE
&&
ALSpecial weather statement, Jan 29, 6:59 PM EST, 3 hours 26 minutes before
Special Weather Statement National Weather Service Blacksburg VA 659 PM EST Tue Jan 29 2019 VAZ007-010-WVZ042>044-507-508-300800- Tazewell-Bland-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Bland, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 659 PM EST Tue Jan 29 2019 ...Icy Patches Possible Overnight as Temperatures Plummet... Melted snow will re-freeze as temperatures drop through the teens overnight. In addition, bands of snow showers and flurries may produce an additional coating of snow in spots. Patches of black ice are also possible on untreated and secondary roads as well as sidewalks. Motorists should use extreme caution when traveling tonight into Wednesday morning. NCZ001-002-018-VAZ009-011>020-032-300800- Ashe-Alleghany NC-Watauga-Smyth-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick- Including the cities of West Jefferson, Sparta, Boone, Marion, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, and Stuart 659 PM EST Tue Jan 29 2019 ...Spotty Ice Possible as Temperatures Plummet Overnight... Melted snow will re-freeze as temperatures drop into the teens and 20s overnight. In addition, passing flurries or bands of light snow showers may result in a light coating of snow across the higher elevations. Patches of black ice are also possible on untreated and secondary roads as well as sidewalks. Motorists are advised to use extreme caution when traveling tonight into Wednesday morning.
Local storm report, Jan 29, 9:10 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW 2 NW COPPER VALLEY 37.00N 80.56W
01/29/2019 M1.5 INCH PULASKI VA PUBLIC
0522 PM SNOW 4 E ALUM RIDGE 36.96N 80.39W
01/29/2019 M0.9 INCH FLOYD VA NWS EMPLOYEE
0519 PM SNOW 4 NNW BENT MOUNTAIN 37.20N 80.15W
01/29/2019 M3.0 INCH ROANOKE VA BROADCAST MEDIA
WDBJ REPORTED 3 INCHES OF SNOW ON POOR
MOUNTAIN. ALSO HAD A LIGHT GLAZE OF ICE.
0339 PM SNOW HOT SPRINGS 38.00N 79.83W
01/29/2019 E2.0 INCH BATH VA BROADCAST MEDIA
FROM WSLS.
0337 PM SNOW 5 N ENDICOTT 36.95N 80.16W
01/29/2019 E2.0 INCH FLOYD VA BROADCAST MEDIA
2 INCHES NEW SNOW NEAR WALNUT KNOB VIA WSLS.
0120 PM SNOW VALLE CRUCIS 36.22N 81.78W
01/29/2019 M1.5 INCH WATAUGA NC PUBLIC
0105 PM SNOW 1 NNW BEECH MOUNTAIN 36.22N 81.89W
01/29/2019 M3.0 INCH WATAUGA NC TRAINED SPOTTER
0100 PM SNOW 2 NNW BOONE 36.23N 81.68W
01/29/2019 E1.0 INCH WATAUGA NC PUBLIC
REPORTED AT HOWARD'S KNOB, BOONE, NC.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:30 PM EST | Wind Chill Advisory | RNK | Bath, Grayson | 21 hr |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.